Entrez PubMed Nucleotide Protein Genome Structure OMIM PMC Journals Books
 Search for
  Limits Preview/Index History Clipboard Details    
spacer gif About Entrez

Text Version

Entrez PubMed
Help | FAQ

PubMed Services
Journals Database
MeSH Database
Single Citation Matcher
Batch Citation Matcher
Clinical Queries

Related Resources
Order Documents
NLM Gateway
Consumer Health
Clinical Alerts
PubMed Central


1: Pharmacopsychiatry. 1998 Jan;31(1):32-4. Related Articles, Links

Hyponatremia associated with paroxetine.

Leung VP, Chiu HF, Lam LC.

Department of Psychiatry, Chinese University of Hong Kong.

Hyponatremia is an uncommon but widely reported complication of selective serotonin uptake inhibitors (SSRIs), and most of the case reports involve elderly patients. The presentation is usually that of SIADH, but the underlying mechanism leading to the syndrome is poorly understood. Since the use of SSRIs is becoming more popular among elderly depressed patients and because of the potentially serious consequence of hyponatremia, psychiatrists should be alert to the development of the complication and familiarize themselves with its diagnosis and treatment. We report two elderly patients who were identified to have hyponatremia after the commencement of paroxetine. This illustrates the need for monitoring of plasma sodium level if a patient's clinical condition deteriorates. Other factors possibly related to the hyponatremia are discussed and a review of the diagnosis and management of SSRI-related hyponatremia is included.

Publication Types:
  • Case Reports

PMID: 9524983 [PubMed - indexed for MEDLINE]